Wyoming, 2003

Hail and Damaging Wind in Wyoming, August 9, 2003

August 9, 2003 · NWS UNR · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 1:45 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 9, 1:45 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT SAT AUG 9 2003

LATEST SFC ANALYSIS PLACES FRONT FM KCDR TO N OF KSFD. KUDX RADAR
INDC INCREASING TSTMS ALONG THIS BOUNDARY. ISOLD TSTMS OVER BLACK
HILLS AS WELL.

WITH INCREASING CONVECTION IN WATCH BOX WILL KEEP THIS SHORT AND
SIMPLE. 12Z MODELS INITIALIZE WELL AND SHOW DECENT AGREEMENT OVER
NRN PLAINS. UPPER S/WV MOVING ACROSS DAKOTAS WITH ATTENDANT SFC LOW
OVER SW SD. WITH DEEP MOISTURE AND CAPES NEAR 2000 J/KG OVER S CENT
SD AND MODERATE LOW LEVEL SHEAR...WILL SEE CONTINUED CONVECTIVE
ACTIVITY AND SOME SVR STORMS THIS EVE. TO THE WEST WILL SEE ISOLD
TSTMS TIED TO TOPOGRAPHY OF BLACK HILLS. SOME CONVECTION MAY COME
OFF THE BIG HORNS SPREADING DRY THUNDERSTORMS OVER PORTIONS OF NE WY
THIS EVE.

AFTER TONIGHT UPPER RIDGE BUILDS AND DRIER AIR MOVES IN. WILL SEE
DRY CONDITIONS PREVAIL AS TEMPS WARM INTO THE MID AND UPPER 90S.
SOME ISOLD HIGH BASED CONVECTION IS POSSIBLE AS OROGRAPHIC EFFECTS
MANAGE TO BREAK THE CAP. AFTER MONDAY...RIDGE REALLY DOMINATES AND
WILL SEE NO POPS UNTIL LATE FRIDAY AND SATURDAY AS DEEP CLOSED LOW
MOVES OUT OF THE NW U.S. AND ACROSS NRN ROCKIES.

MODEL GUIDANCE SHOWING GOOD AGREEMENT AND LOOKS REASONABLE.

.UNR...SVR TSTM WATCH UNTIL 6 PM MDT FOR SOUTH CENT SD.
       RED FLAG WARNING TODAY FOR DRY LIGHTNING AND LOW RELATIVE
       HUMIDITIES OVER NORTHEASTERN WYOMING INCLUDING FIRE WEATHER
       ZONES 297N 297S 298 299.

99
Hazardous weather outlook, Aug 9, 5:35 AM MST, 13 hours 5 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
635 AM MDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE WIND GUSTS
GREATER THAN 60 MPH...ESPECIALLY ACROSS NORTHEAST WYOMING AND
FAR WESTERN SOUTH DAKOTA. LARGE HAIL IS ALSO POSSIBLE OVER THE
SOUTH DAKOTA PLAINS WHERE BETTER LOW LEVEL MOISTURE WILL BE IN
PLACE.

STORMS WILL DEVELOP THIS THIS MORNING ACROSS NORTHEAST WYOMING
AND FAR WESTERN SOUTH DAKOTA AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE ROCKIES. STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
INTENSIFY THIS AFTERNOON AND EVENING OVER THE SOUTH DAKOTA PLAINS.
STORMS ARE EXPECTED TO GRADUALLY COME TO AN END BY MID TO LATE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A RIDGE OF HIGH PRESSURE WILL KEEP TEMPERATURES WARM THROUGH AT
LEAST EARLY NEXT WEEK WITH HIGHS REMAINING IN THE 90S TO
NEAR 100.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
SUNDAY THROUGH TUESDAY...MAINLY ACROSS NORTHEAST WYOMING AND
FAR WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Local storm report, Aug 9, 1:22 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT SAT AUG 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    CUSTER                    SD   1.75 INCH HAIL
08/09/03   CUSTER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0110 PM    CUSTER                    SD   1 INCH HAIL
08/09/03   CUSTER                         REPORTED BY PUBLIC.
                                          EVENT DURATION 30
                                          MINUTES. PEA TO QUARTER
                                          SIZE HAIL FOR ONE HALF
                                          HOUR.
Local storm report, Aug 9, 2:17 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
317 PM MDT SAT AUG 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    10 N WITTEN               SD   .88 INCH HAIL
08/09/03   TRIPP                          REPORTED BY PUBLIC.

0245 PM    10 N WITTEN               SD   WIND DAMAGE
08/09/03   TRIPP                          REPORTED BY PUBLIC.
                                          NUMEROUS GREATER THAN 6
                                          INCH TREE BRANCHES DOWN.

0250 PM    9 N WITTEN                SD   WIND DAMAGE
08/09/03   TRIPP                          REPORTED BY PUBLIC.
                                          SEVERAL TREE BRANCHES
                                          DOWN. WIND ESTIMATED AT
                                          70 MPH OR MORE.
Local storm report, Aug 9, 2:51 PM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT SAT AUG 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    WINNER ARPT               SD   62 MPH TSTM GUST
08/09/03   TRIPP

0342 PM    WINNER ARPT               SD   66 MPH TSTM GUST
08/09/03   TRIPP
Local storm report, Aug 9, 5:07 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT SAT AUG 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    5 SW CUSTER               SD   .88 INCH HAIL
08/09/03   CUSTER                         REPORTED BY PUBLIC.

0600 PM    7 SE MISSION              SD   1 INCH HAIL
08/09/03   TODD                           EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.
Special weather statement, Aug 9, 5:36 PM MST, 1 hour 4 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-100051-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT SAT AUG 9 2003

...SEVERE THUNDERSTORM WATCH NUMBER 853 EXPIRED...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER SOUTH CENTRAL SOUTH
DAKOTA.

SEVERE THUNDERSTORM WATCH NUMBER 853 HAS EXPIRED FOR HAAKON...
JACKSON...BENNETT...TODD...MELLETTE...AND TRIPP COUNTIES IN SOUTH
CENTRAL SOUTH DAKOTA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
August 9, 6:40 PM MST
Where
Crook County, New Haven
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.750, -104.833

Thunderstorm Wind, Crook

When
August 9, 6:40 PM MST
Where
Crook County, New Haven
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.750, -104.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377496, 5377497.